

UNITED STATES NUCLEAR WASTE TECHNICAL REVIEW BOARD

2300 Clarendon Boulevard, Suite 1300 Arlington, VA 22201

Agenda

Summer Board Meeting

Crowne Plaza 4255 S. Paradise Road Las Vegas, NV 89109 Tel: 702-369-4400 Fax: 702-369-3770

June 25-26, 1997

Ballroom A & B

Wednesday, June 25

8:00 a.m. Welcome and introductory remarks

Jared Cohon, chair

Nuclear Waste Technical Review Board (NWTRB)

8:10 a.m. Status of the program and the viability assessment (VA)

Lake Barrett, acting director

Office of Civilian Radioactive Waste Management (OCRWM)

8:25 a.m. Questions/discussion

8:40 a.m. VA - description of the products and schedule for completion

Steve Brocoum, OCRWM

8:55 a.m. Questions/discussion

9:10 a.m. Comments on VA from the state of Nevada

Bob Loux, state of Nevada

9:25 a.m. Questions/discussion

9:40 a.m. **Break (15 min)**

PERFORMANCE AND UNCERTAINTIES OF THE REPOSITORY DESIGN AND THE ENGINEERED BARRIER SYSTEM:

9:55 a.m. Session introduction

Dan Bullen, NWTRB

June 25 - continued

10:00 a.m. The OCRWM waste containment and isolation strategy

Jean Younker, M&O (TRW Environmental Safety Systems, Inc.)

• Review of the OCRWM/management and operating contractor (M&O)

waste containment and isolation strategy.

• How does it take into account the large uncertainty in the percolation

flux?

10:20 a.m. Questions/discussion

10:30 a.m. Performance assessment viewpoint on the waste package performance

Bob Andrews, M&O (INTERA)

• Major issues and uncertainties in predicting the in-drift environment and

waste package performance

10:45 a.m. Questions/discussion

10:55 a.m. Repository design and operations

Richard Snell, M&O (TRW Environmental Safety Systems, Inc.)

• Review of the present design and operations of the proposed repository.

• How will the large uncertainty in the percolation flux impact this

design?

• What are the alternative design concepts?

11:15 a.m. Questions/discussion

11:30 a.m. Waste package design and materials

Dave Stahl, M&O (B&W Fuel Company)

• Major issues and uncertainties with the waste package design

11:45 a.m. Questions/discussion

11:55 a.m. Behavior of cementatious materials

Della Roy, Penn State University

• Major issues and uncertainties on the near field environment due to use

of cementatious materials

12:20 p.m. Questions/discussion

12:30 p.m. LUNCH (1 hour)

REPOSITORY PERFORMANCE AND UNCERTAINTIES IN THE NATURAL SYSTEM

1:30 p.m. Session introduction

Debra Knopman, NWTRB

1:35 p.m. Performance assessment viewpoint on the natural barriers

Abe Van Luik, DOE

• Key technical issues and remaining problem areas for total system

performance assessment-viability assessment (TSPA-VA).

• Significant enhancements/changes for TSPA-VA.

1:50 p.m. Questions/discussion

2:05 p.m. The process and objectives of the unsaturated zone expert elicitation

project

Kevin Coppersmith, Geomatrix

2:15 p.m. Questions/discussion

2:25 p.m. Infiltration, the unsaturated zone model, and expert elicitation results

Bo Bodvarsson, M&O (Lawrence Berkeley National Laboratory)

2:45 p.m. Questions/discussion

2:55 p.m. Break (15 min)

3:10 p.m. Expert viewpoint on the process and results

Shlomo Neuman, University of Arizona

3:35 p.m. Questions/discussion

3:50 p.m. Expert viewpoint on the process and results

Gaylon Campbell, Washington State University

4:15 p.m. Questions/discussion

4:30 p.m. Lessons learned from the expert elicitation

Bob Andrews (M&O) and Bo Bodvarsson (M&O)

• Who are the intended customers of this information?

• How will this elicited information be used in TSPA-VA?

4:40 p.m. Questions/discussion

5:00 p.m. Questions/comments from the public

5:30 p.m. Adjourn until Thursday 8:00 a.m.

Thursday, June 26

8:00 a.m. Session introduction

Priscilla Nelson, NWTRB

8:05 a.m. Saturated zone flow and transport

Dwight Hoxie, USGS

• How YMP is addressing remaining uncertainties of the saturated zone

that are important for TSPA

8:30 Questions/discussion

8:50 a.m. Projected plans and costs of additional work through license

application (post-VA)

Jean Younker, M&O

9:05 Questions/discussion

9:15 a.m. Performance confirmation after licensing

Richard Wagner, M&O

9:30 Questions/discussion

9:45 a.m. Plan for developing projected costs of repository construction and

operation

Mitch Brodsky, DOE

10:00 Questions/discussion

10:15 a.m. Break (15 min)

10:30 a.m. East-west tunnel crossing the repository block, planned studies and

their objectives

Mike Voegele, M&O (Science Applications International Corporation)

10:45 Questions/discussion

11:00 a.m. Update on scientific activities at Yucca Mountain

Larry Hayes, M&O (TRW Environmental Safety Systems, Inc.)

11:30 Questions/discussion

12:00 Comments from the public

12:45 p.m. Closing comments

Jared Cohon, NWTRB

1:00 p.m. Adjourn